Pennsylvania, 2005

Strong Wind in Pennsylvania, November 29, 2005

November 29, 2005 · NWS BGM · 8 events in 8 counties and zones

South winds ahead of a strong cold front caused isolated downed trees and wires. A few buildings had roof damage.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

South winds ahead of a strong cold front caused isolated downed trees and wires. A few buildings had roof damage. Many locations had gusts over 40 miles an hour with a few around 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 29, 3:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 29, 3:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 AM EST TUE NOV 29 2005

.SHORT TERM (TODAY - WEDNESDAY)...
SHOWERS FILLING IN ON NOSE OF STRONG 50-60 KT LLJ THIS MORNING AS
VIGOROUS UL TROF AND SFC COLD FRONT APCH FROM GTLKS/OH VALLEY
REGIONS. VERY LTL DIFF BTWN NAM/GFS MASS FIELDS...ALTHOUGH GFS QPF
SEEMS SUPERIOR TO NAM THRU 06Z BACK OVER OH AND ALSO WITH LEADING
RAINFALL HERE. WILL LEAN MORE WITH DERIVED FIELDS OF GFS FOR
TODAY-TONITE. SHOWERS WILL BE DOMINANT ACROSS WRN PART OF FCST AREA
ALL DAY...WHILE EASTERN AREAS WL SEE MORE PERIODIC/SCT ACTIVITY THIS
MORNING. ALL AREAS DVLPG STEADY RAIN FROM W-E BY EVENING. FRONT FCST
TO MOVE THRU THE AREA BY EARLY WEDNESDAY MORNING WITH PRECIP
TAPERING OFF LATE AS SFC RIDGE AND MORE STABLE AIR MOVES IN FROM OH
VLY. FVRBL DIVERGENT AREAS ASSOC WITH COUPLED JETSTREAKS WILL
INTERSECT WITH SFC FRONT AS IT CROSSES CNY/NEPA TONIGHT...WITH 6-12
HRS OF MDT-HVY RAIN LIKELY FROM THIS AFTN THRU MIDNITE. SEE DETAILS
OF HYDROLOGY SECTION FOR SPECIFICS ON RAINFALL IMPACT.

TEMPERATURES EXTREMELY TRICKY TODAY AS WE ARE ALREADY EXPERIENCING
VERY MILD TEMPS. THERMAL RIDGE ARRIVES LATE THIS MORNING...THEN
SLGHT COOLING W-E TAFTN. THERE IS STILL SOME ROOM FOR TEMPS TO DIP A
FEW DEGREES WHEN RAIN SETS IN...SO CAPTURING A RELIABLE HRLY TEMP
TREND IS BORDERING ON IMPOSSIBLE. MAXES IN THE LOW-MID 60S SEEM
ABOUT THE BEST ESTIMATE TODAY...AND MANY OF THOSE WILL OCCUR THIS AM
ESPLY WEST OF I-81 WITH STEADY TEMPS...OR A GRDL COOLING TREND LATER
TODAY. FROM TONIGHT ON...LEANED WITH A BLEND OF CURRENT FCST AND MAV
NUMBERS.

WINDS WILL BE STRONG TODAY FROM THE SOUTH. ASOS LOCATIONS HAVE
EXIBITED SOME GUSTS TO NEAR 35 MPH IN THE FINGER LAKES REGION AND
SOME MESONETS HAVE RECORDED A FEW IN THE 40S...BUT FOR THE MOST
PART  WERE LOOKING FOR THE BULK OF THE DAY TO BE 20-30 MPH
OCCASIONALLY GUSTING TO 40 MPH WHICH WILL BE BELOW ADVISORY.

VERY LITTLE CHANGE TO FCST WEDNESDAY. KEPT SOME CHC POPS FOR
NORTHERN AND WESTERN AREAS AS UPR TROF CLIPS THE REGION IN THE
AFTERNOON...WITH TEMPERATURES BACK TO MORE SEASONAL NORMALS. -JAB
&&

.AVIATION (29/06Z - 30/06Z)...
MVFR CIGS THIS MORNING AT MOST LOCATIONS WITH PASSING SHOWERS. SATL
SHOWS AREA OF VFR CIGS ASSOC WITH BAND OF RAIN APCHG WNY-WPA. MIXING
IS EXPECTED TO HELP LIFT CIGS TO LOW END OF VFR UNTIL HEAVY RAIN
RETURNS AFT 00Z AND CIGS DROP AGAIN TO IFR-MVFR WITH MVFR VSBY
RESTRICTIONS.
&&

.HYDROLOGY...
THE PATTERN OF THE MODEL QPF FORECASTS IS IN QUITE GOOD AGREEMENT
THRU 12Z WEDNESDAY. NAM/GFS/NGM INDICATE A PRECIP MAX OF ABOUT 2 IN
THE ALLEGHANY PLATEAU OF N-CNTRL PA...LEADING INTO THE SRN TIER OF
NY. GFS...AND TO A LESSER DEGREE THE 20 KM NAM...SHOW SECONDARY
MAXES AROUND 2 IN THE POCONOS...AND ADIRONDACKS. ALL SHOW A
RELATIVE MIN OF 1-1.5 ACROSS MUCH OF CNTRL NY PARTICULARLY THE NRN
SUSQUEHANNA REGION. IN S-SELY FLOW RAIN EVENTS WE HAVE FREQUENTLY
OBSERVED THIS RELATIVE MIN OF RAINFALL...WITH HIGHER AMTS IN TERRAIN
INDUCED AREAS. SO CONFIDENCE TODAY IN THE MODEL QPF IS LOOKING
PRETTY GOOD. HAVE LEANED WITH THE HIGHER AMTS OF THE GFS MODEL GIVEN
ADVECTION OF PWATS THAT ARE 300 PERCENT ABV NORMAL. FLASH FLOOD AND
HEADWATER GUIDANCE VALUES NEAR THE FCST QPF MAXES GENERALLY FALL
IN THE 2-2.5 RANGE. HAVE DECIDED TO GO WITH A FLOOD WATCH FOR SOME
PARTS OF THE FCST AREA FOR THIS AFTN AND TONIGHT. THE BEST THREAT
AREA APPEARS TO BE FOR SMALL STREAMS AND POOR DRAINAGE AREAS THAT
EXTEND FROM THE CHEMUNG RIVER BASIN...SOUTH INTO THE NRN SUSQUEHANNA
PA BASINS...INCLUDING THE STEEP TERRAIN OF THE NRN POCONOS. SIG
RISES ON MAIN STEMS LIKELY...BUT HYDRO FCSTS SHOW NO FLOODING ATTM.
ANOTHER WATCH WILL BE ISSUED FOR NRN ONEIDA COUNTY WHERE RAINFALL IS
EXPECTED TO BE LESS (ABOUT 1.5 INCHES)...BUT THIS WILL BE FALLING
INTO AN AREA THAT JUST RECEIVED 10-20 INCHES OF LAKE EFFECT SNOW.
MUCH OF THIS HAS LIKELY ALREADY MELTED FROM MILD...MOIST AND BREEZY
WX YESTERDAY AND LAST NIGHT. WE WILL PROBABLY BE PUSHING THE LIMITS
OF TOTAL SOIL SATURATION IN THIS AREA. ELSEWHERE IN CNY/NEPA...THE
LESSER AMOUNT OF FCST RAINFALL (1-1.5 INCHES)SHOULD BE HANDLED OK BY
THE FLUVIAL SYSTEMS...AND WILL HOLD OFF ON A WATCH FOR THE REST OF
THE AREA. -JAB
&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
PD MARKED BY A FLAT TROF WITH SHALLOW COLD AIR AND PERHAPS A
PROLONGED LES EVENT. COLD AIR DOES NOT RUSH IN...BUT BEGINS TO
FILTER IN ON WED. PERSISTENT WNW FLOW BRINGS IN GRADUALLY COLDER AIR
WITH H8 TEMPS RCHG -12C BY SAT. WITH THE FLAT BROAD TROF...SHRT WV
ENERGY SHEARED OUT BY FLOW SHD ENCOURAGE LAKE EFFECT SNOW SHWRS FOR
MUCH OF THE PD.

00Z GFS HAD A LRG LOW SPINNING UP OVER THE OH VLY AND PUSHING STRONG
WAA INTO THE AREA. UKEMT AND ECMWF DID NOT SHOW THIS FEATURE AT AL
AND NOW THE 12Z GFS HAS FALLEN IN LINE. SO...CRNT XTNDD FCST HAS
MUCH COLDER TEMPS FOR THE WEEKEND THAN THE PRVS FCST AS THE TROF
CONTS OVER THE AREA.  -MORFORD
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT FOR
STEUBEN...CHEMUNG.
FLOOD WATCH TONIGHT FOR NRN ONEIDA
.PA...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR
BRADFORD...WYOMING...LACKAWANNA...LUZERNE...PIKE AND SRN WAYNE.
&&
Hazardous weather outlook, Nov 29, 4:14 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 AM EST TUE NOV 29 2005

NYZ009-300915-
NORTHERN ONEIDA-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN COUPLED WITH SNOW MELT MAY LEAD TO MINOR FLOOD PROBLEMS
TONIGHT AND EARLY WEDNESDAY. SEE ALBFFABGM (WGUS61 KBGM) FOR FULL
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SIGNIFICANT LAKE EFFECT SNOW EVENT MAY DEVELOP DURING THE FRIDAY
TO SATURDAY TIME FRAME...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ASKED TO
REPORT RAINFALL AMOUNTS OR OBSERVED FLOODING.

NYZ015>018-023-025-036-037-044>046-055>057-062-PAZ039-040-300915-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT...
RAINFALL ASSOCIATED WITH A COLD FRONTAL PASSAGE TODAY AND TONIGHT
COULD CAUSE MINOR WATER PROBLEMS IN BASEMENTS AND POOR DRAINAGE
AREAS. SIGNIFICANT FLOODING NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LAKE EFFECT SNOWS POSSIBLE FOR THE TYPICAL DOWNWIND AREAS TO THE
SOUTHEAST OF LAKE ONTARIO ON FRIDAY AND SATURDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ASKED TO
REPORT SIGNIFICANT RAINFALL.

NYZ022-024-PAZ038-043-044-047-048-072-300915-
STEUBEN-CHEMUNG-BRADFORD-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
414 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN MAY LEAD TO MINOR FLOOD PROBLEMS TONIGHT AND EARLY
WEDNESDAY. SEE ALBFFABGM (WGUS61 KBGM) FOR FULL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR OBSERVED FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Bradford

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Bradford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Strong Wind, Lackawanna

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Lackawanna forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Strong Wind, Luzerne

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Luzerne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Strong Wind, Northern Wayne

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Northern Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Pike forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Strong Wind, Southern Wayne

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Southern Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Strong Wind, Susquehanna

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Susquehanna forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Strong Wind, Wyoming

When
November 29, 6:00 AM EST to 2:00 PM EST
Where
Wyoming forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484995, 5484996, 5484997, 5484998, 5484999, 5485000, 5485109, 5485110.